Thunderstorm Wind, Jewell
- When
- July 7, 4:10 PM CST to 4:25 PM CST
- Where
- Jewell County, 2.23 mi ENE of Lovewell Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.890, -98.030
Late afternoon thunderstorms developed across north central Kansas as an upper level disturbance interacted with a slow moving surface front near the Nebraska border. Winds of 60 mph and hail to the size of nickels was reported, and storms training near the front dropped locally heavy rain, with over 5 inches reported in Jewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Late afternoon thunderstorms developed across north central Kansas as an upper level disturbance interacted with a slow moving surface front near the Nebraska border. Winds of 60 mph and hail to the size of nickels was reported, and storms training near the front dropped locally heavy rain, with over 5 inches reported in Jewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 2:41 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 341 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS TONIGHT INTO TUESDAY AND TEMPERATURES. CURRENT RADAR HAS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHERN PART OF THE FORECAST AREA...WHILE IN THE SOUTH THUNDERSTORMS ARE ALREADY DEVELOPING. EXPECT THAT THE THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG AND BEHIND THE FRONT...IN ADVANCE OF AN UPPER WAVE MOVING THROUGH THE REGION. THESE THUNDERSTORMS SHOULD RAPIDLY BECOME SEVERE AS THE CAP ERODES THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL INITIALLY BE HAIL BUT AS THEY PROGRESS THEY SHOULD FORM A LINE AND THEN WIND WILL BE THE MAIN THREAT. THE THUNDERSTORMS WILL PUSH TO THE SOUTHEAST THIS EVENING WITH THUNDERSTORMS REMAINING IN THE SOUTHEAST LATE TONIGHT. THE FRONT WILL MOVE TO THE SOUTHEAST OF THE FORECAST AREA DURING THE EVENING BUT WILL SLOW DOWN IN CENTRAL KANSAS. WITH THE FRONT LINGERING NEAR THE FORECAST AREA SOME THUNDERSTORMS ARE POSSIBLE IN THE SOUTHEAST TOMORROW MORNING BUT MAY LINGER INTO THE AFTERNOON IN THE FAR SOUTHEAST. BY LATE TUESDAY AND TUESDAY NIGHT THE FRONT WILL SAG FAR ENOUGH SOUTH SO THAT PRECIPITATION WILL END. AS THE UPPER TROUGH MOVES TO THE EAST NORTHWEST FLOW WILL DEVELOP. THIS SHOULD CONTINUE THROUGH TUESDAY NIGHT. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS LIE WITH TEMPERATURES AND WEEKEND PRECIPITATION CHANCES. NOT A LOT OF A SIGNIFICANT CHANGES IN THE OVERALL PATTERN ALOFT IN THE EXTENDED PERIOD. FLOW REMAINS ZONAL...A FLATTENED RIDGE REMAINS OVER THE SOUTH CENTRAL AND SOUTHEASTERN PORTIONS OF THE CONUS...AND THE MAIN UPPER LEVEL JET STAYS TO THE NORTH NEAR THE US/CANADA BORDER. LOOKING AT THE MID/END OF THE WORK WEEK TIMEFRAME...MODELS DO HINT AT SCATTERED AREAS OF LIGHT PRECIPITATION DEVELOPING ON WEDNESDAY AND CONTINUING INTO THE EVENING HOURS. NO REAL STRONG FORCING MECHANISM PRESENT...BUT MODELS DEPICT A WEAK RIPPLE IN THE MID LEVEL FLOW ALONG WITH AN THETA E AXIS WORKING INTO THE REGION. DECIDED TO LEAVE FORECAST DRY...CONFIDENCE LOW AS SLIGHT DIFFERENCES BETWEEN MODELS DO EXIST WITH TIMING/EXACT LOCATION...BUT THERE IS SOME AGREEMENT WITH KEEPING THE PRECIPITATION JUST OUTSIDE OF THE CWA BOUNDARY. FOR THURSDAY AND FRIDAY...KEPT FORECAST DRY. AS IS THE CASE WITH THIS KIND OF PATTERN...NUMEROUS WEAKER AND QUICK MOVING WAVES WORK THEIR WAY THROUGH THE FLOW AND ACROSS THE REGION...WITH MODELS STRUGGLING WITH PINNING DOWN DETAILS AND NOT HAVING A WHOLE LOT OF AGREEMENT. AS FAR AS TEMPERATURES GO THROUGH THE REST OF THE WORK WEEK...NO SIGNIFICANT FRONTS CROSS THROUGH THE REGION...MEANING BASICALLY NO REAL BIG CHANGES...WITH HIGHS REACHING TO NEAR 90 AND INTO THE MID 90S. MORE INTERESTING PERIOD COMES DURING THE WEEKEND...WHEN NEXT BEST CHANCE FOR PRECIPITATION ARRIVES. A STRONGER SYSTEM CROSSES EAST ALONG THE US/CANADIAN BORDER WILL PUSH A SURFACE FRONT THROUGH THE PLAINS STARTING SATURDAY. AS THIS FRONT MOVES SOUTH...IT EVENTUALLY LOSES ITS PUSH FROM THE UPPER LEVEL SYSTEM AND BECOMES STALLED OUT ACROSS THE CENTRAL PLAINS AND OUR CWA. THIS WILL HELP TO PROVIDE A FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...BEFORE ANOTHER UPPER LEVEL SHORTWAVE PROVIDES ENOUGH OF A PUSH TO MOVE IT FURTHER SOUTH...LEAVING MONDAY DRY. DID TREND TEMPERATURES THROUGH THIS TIMEFRAME DOWN WITH PRECIPITATION POSSIBLE AND MORE IN THE WAY OF CLOUDS...WITH HIGHS IN THE MID/UPPER 80S TO NEAR 90. && .PREV DISCUSSION... /ISSUED 1230 PM CDT MON JUL 7 2008/ AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH THE OVERNIGHT HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 419 PM CDT MON JUL 7 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 419 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING...MOSTLY ALONG A FRONT THROUGH FAR SOUTH CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM YORK THROUGH BEAVER CITY. IN THIS AREA THUNDERSTORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF QUARTERS THE PRIMARY THREAT LATE THIS AFTERNOON. INTO THIS EVENING STORMS ARE EXPECTED TO FORM INTO A LINE AND WIND GUSTS TO 70 MPH WILL BECOME THE PRIMARY THREAT. THE THREAT FOR SEVERE WEATHER TO THE NORTHWEST OF A LINE FROM YORK TO BEAVER CITY WILL BE ISOLATED. THUNDERSTORMS WILL DEVELOP QUICKLY WITH HAIL THE PRIMARY THREAT INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL CONTINUE IN THE FAR SOUTHEAST PORTION OF THE OUTLOOK AREA ON TUESDAY. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING MAINLY SOUTH OF A LINE FROM YORK TO BEAVER CITY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL ROSELAND 40.47N 98.56W
07/07/2008 E1.00 INCH ADAMS NE PUBLIC
QUARTER SIZE HAIL
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 11 WSW RED CLOUD 40.03N 98.71W
07/07/2008 E1.00 INCH WEBSTER NE PUBLIC
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 1 W RED CLOUD 40.09N 98.54W
07/07/2008 E0.88 INCH WEBSTER NE TRAINED SPOTTER
HAIL UP TO NICKEL SIZE
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 426 PM CDT MON JUL 7 2008 KSZ006-007-NEZ085-086-072200- JEWELL-NUCKOLLS-SMITH-WEBSTER- 426 PM CDT MON JUL 7 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NELSON TO BOSTWICK TO 6 MILES NORTH OF ESBON...AND MOVING EAST AT 25 MPH. * THUNDERSTORMS WILL BE NEAR... SUPERIOR BY 435 PM CDT OAK BY 440 PM CDT WEBBER BY 450 PM CDT LOVEWELL STATE PARK BY 455 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL BOSTWICK 40.04N 98.18W
07/07/2008 E1.00 INCH NUCKOLLS NE PUBLIC
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL SUPERIOR 40.02N 98.07W
07/07/2008 E1.00 INCH NUCKOLLS NE BROADCAST MEDIA
0458 PM TSTM WND GST SUPERIOR 40.02N 98.07W
07/07/2008 E60 MPH NUCKOLLS NE BROADCAST MEDIA
&&
JCBThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Winds accompanied by nickel size hail.
Winds accompanied by dime size hail.
Rainfall amounts of 3 to 4 inches across portions of central Jewell county sent water rushing over highway 28 three miles south of Burr Oak. Water also flooded across highway 128 two miles north of Ionia. Numerous county roads were also flooded and impassible.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122006, 122007, 122008, 127742, 122012.